Douglas S. Paauw, MD

Disclosures

October 27, 2014

The Drug Behind the Hyponatremia

Selective serotonin reuptake inhibitors (SSRIs) can cause hyponatremia—sometimes even severe hyponatremia—in at-risk patients.[1] So who are those at risk patients? Primarily older women, frequently over the age of 80 years.[2] Often, these patients have a normal sodium level and do not exhibit hydrochloride-induced hyponatremia when not concomitantly taking other agents. However, adding an SSRI can cause the sodium level to plummet. In most cases, the decrease in sodium is mild, but as this case illustrates, it can be profound.

What Drugs Can Cause Hyponatremia?

Diuretics are well known as causes of hyponatremia, Most notable in this drug class are hydrochlorothiazide and indapamide, a thiazide-like diuretic, with decreases in serum sodium reported in one third or more of patients.[3] Older patients are at particular risk. Female sex often is considered to be an independent risk factor for thiazide-associated hyponatremia, although there is some concern that this may be a function of women being overrepresented in case series.[4]

This same adverse event has been reported with serotonin-norepinephrine reuptake inhibitors as well.[5] Nonsteroidal anti-inflammatory drugs have been associated with exertional hyponatremia in athletes participating in endurance sports.[6] As is the case with SSRIs, female endurance athletes of lower body weight are at higher risk for this to occur. Finally, carbamazepine may also induce hyponatremia.[1]

Acute hyponatremia can occur with ingestion of MDMA (3,4-methylenedioxy-N-methamphetamine), most commonly referred to as "ecstasy." Women are at higher risk than men. In one study of asymptomatic young adults, mild hyponatremia occurred in approximately one quarter of women, though the same degree of hyponatremia was found in only 3% of men.[7] Severe hyponatremia with MDMA has been reported.[8] These patients may present to the emergency department with alarming symptoms, such as bruxism and hypertension; it is important to recognize the potential for hyponatremia and not reflexively attribute these symptoms to the drug.

SSRI-associated hyponatremia is potentially severe and somewhat predictable. Because of the substantial incidence of depression in the elderly population, a known risk group, it is important to monitor for this adverse event when prescribing these agents. Older patients, particularly women, those with lower body weight, and those also taking diuretics should have a sodium level checked shortly after beginning an SSRI. It is not necessary to do this in younger patients, who are very unlikely to develop significant hyponatremia with SSRIs.

Editors' Recommendations

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....